Flood, Braxton
- When
- April 12, 10:00 AM EST to April 14, 3:00 AM EST
- Where
- Braxton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -80.719 (the zone’s center; the record gives no point)
Two periods of rain on the 12th and the 13th, were separated by a lull during the night. 75 inches were measured.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Two periods of rain on the 12th and the 13th, were separated by a lull during the night. Rain totals of 1.75 to 2.75 inches were measured. Minor small stream overflow occurred on Tuesday the 13th. Some water surrounded, or seeped into the basements, of about 40 homes in Roane County. Two private bridges were washed out.Minor river flooding followed on the West Fork and Little Kanawha Rivers. The West Fork River near Clarksburg crested around 15 feet, or about a foot above flood stage. The Little Kanawha River at Glenville crested just over 24 feet. Flood stage at Glenville is 23 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 12, 5:32 AM EST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 632 AM EDT MON APR 12 2004 .UPDATE FOR AVIATION... .DISCUSSION... 340 AM EDT MON APR 12 2004 KRLX WSR-88D REMAINS OUT OF OPERATION UNTIL NWS EL TECHS ARRIVE. THROUGH TUESDAY... WET PERIOD NO MATTER HOW YOU SLICE IT. GUIDANCE IS PROJECTING A 100 PERCENT CHANCE OF RAIN ALL THREE PERIODS. 00Z NCEP CHAIN IN BETTER AGREEMENTS THIS RUN AND FINALLY ILLUSTRATING RUN TO RUN CONTINUITY. PRECIP ACR VA/NC ATT THE CAUSE OF H8 WRM FRONT AND THIS IS SLATED TO PASS BETWEEN 13-18Z. GREAT COUPLET OF DIV ALOFT AND CONV AT 5KFT...WHILE STRONG MSTR FEED BRINGS A DECENT QPF EVENT THRU. EASTERLY DOWNSLOPE ASSISTS IN LOWER AMTNS ACR CKB-WIL CORRIDOR...WHILE MTNS AND SERN OH SEE THE HIGHEST. H8 LOW DEEPENS IN RESPONSE TO AMPLIFYING FLOW TNGT...WHICH BRINGS WINDY CONDS TO MTN RIDGES...AS H8 WINDS REACH 65KTS. GIVEN OCCURRENCE IS DURING THE NIGHT THUS MINIMAL MIXING DEPTH ELECTED TO HOLD OFF ON ANY HIGHLIGHTS ATT. SFC LOW PASSES W OF THE MTNS MON NGT...KEEPING US IN THE WARM SECTOR SO CHC POPS LOOK GOOD TONIGHT. TOUGH CALL ON TUESDAY AS DRY CONVEYOR BELT IN CONJUNCTION WITH DOWNSLOPING FLOW COULD SPELL A DECENT AMOUNT OF SUNSHINE FOR LOWLAND COUNTIES E OF THE OH RIVER. HI-RES ETA PICKS UP ON THIS...IN FACT GIVEN CLOSE PROXIMITY OF H5 LOW...LAPSE RATES ARE STEEP...WHILE SBCAPE VALUES NEAR 0.7KJ/KG...THAT SAID...INSERTED TRW VERBIAGE FOR LOWLAND COUNTIES E OF OH RVR. POINTS WEST...OCCLUDED PORTION OF CYCLONE TRAVERSES DURING THE DAY...SO NO SUNSHINE EXPECTED. AS THE RAIN MOVES IN THIS MRNG...TEMPS SHALL FALL BACK INTO THE UPPER 40S...OUTSIDE THE MTNS...WHILE LITTLE RECOVERY FORECAST THIS AFTN. IN FACT...THINK READINGS AT THE STROKE OF MIDNIGHT COULD HOLD FOR HIGHS IN SOME SPOTS. A STRONG PRESSURE GRADIENT TONIGHT AND CLOUDS...SUPPORT MINS A TOUCH ABV GUID...WHILE TUES LEANED TOWARD WARMER MET...AS BREAKS IN THE CLOUD EXPECTED ACR WIL-CRW-CKB. TUESDAY NIGHT ON --> SYSTEM PULLS AWAY FROM THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS IT BECOMES CLOSED OFF AND THEREFORE SLOW MOVING. FORCING IS ALL BUT GONE TUESDAY NIGHT SAVE FOR SOME QVECTOR CONVERGENCE NORTHEAST QUADRANT OF UPPER LOW. THAT AND WRAP AROUND WARM ADVECTION SUPPORTS HIGHEST POPS OVER NORTHWEST ZONES AT THE START OF THE NIGHT...THOUGH STILL ONLY STRONG CHANCE EVEN THERE. COOLER AIR GRADUALLY FILTERS INTO THE AREA TUESDAY NIGHT...BUT WITH -2C AT H85 SNOW SHOULD NOT BE AN ISSUE. STAYED CLOSE TO THE MAV NUMBERS ON LOWS. WEDNESDAY BRINGS COOL CLOUDY WEATHER IN WRAP AROUND MOIST UPSLOPE FLOW ON THE BACK SIDE OF THE SYSTEM. ALL MODELS CONTINUE TO TREND SLOWER WITH EXODUS OF CLOSED OFF UPPER LOW. LOWERED HIGHS CLOSER TO MAV. LAST OF UPSLOPE CLOUDS SHOULD EXIT THURSDAY MORNING. EDGED HIGHS DOWN SOMEWHAT BASED ON SLOWER H85 WARMING. NONETHELESS...THURSDAY WILL FEATURE THE RETURN OF SUNSHINE WITH A NOTICEABLY MILDER AFTERNOON. A NICE SPELL OF SPRING WEATHER WITH MODERATING TEMPERATURES ENSUES AND LASTS THROUGH THE WEEKEND...AS HIGH PRESSURE SETTLES IN OVER THE SOUTHEASTERN STATES. LITTLE CHANGE TO THIS PORTION OF THE FORECAST SAVE TO EDGE CLOUDS DOWNWARD A LITTLE MORE AND TWEAK OVERNIGHT LOWS DOWN A BIT IN SOME CASES...CLOSER TO OLD AND NEW (LOWER) MEX. DIURNAL RANGE OUGHT TO BE AT LEAST A QUARTER IN THIS PATTERN AND DAYTIME HIGHS LOOKED REASONABLE GIVEN FORECAST H85 TEMPERATURES AND LATEST GUIDANCE. NEW MEX SUGGESTS DIURNAL RANGES CLOSER TO 30F AND THIS APPEARS REASONABLE. 29/TRM && .PREVIOUS DISCUSSION... 950 PM EDT SUN APR 11 2004 FOR THE EVENING UPDATE...BASED ON RADAR FROM JKL AND RNK...HAVE INCREASED POPS FOR TONIGHT ACROSS THE COAL FIELDS UP THROUGH THE NORTHERN MOUNTAINS. LIGHT SHOWER HAVE BEEN PRETTY STEADILY MOVING NORTH THROUGH EASTERN KENTUCKY AS A SHORTWAVE SLIDES NORTHWARD. THE MESO ETA SEEMS TO HAVE DECENT HANDLE ON THIS SYSTEM AS IT SLIDES NORTHEAST. THUS HAVE RAISED THE POPS WITH THE INCREASED LIFT THAT IS EXPECTED. AS SECOND SHORTWAVE WILL APPROACH TOWARD 12Z BRINGING MORE RAIN IN THE MORNING. ADJUSTED A FEW MIN TEMPS AS WELL AS SOME SITES WERE COOLER THAN FORECAST. ESS && .HYDROLOGY... 340 AM EDT MON APR 12 2004 MTNS AND ADJACENT LOWLANDS ARE HIGHLIGHTED IN DAY1 EXCESSIVE RAINFALL OUTLOOK...WHICH LINES UP WELL WITH QPF GRID PROJECTIONS THROUGH TUESDAY. GFS CONTS TO SUFFER FM FEEDBACK ISSUES AS 48HR PRECIP ACCUMS ARE 4.3 INCHES IN THE MTNS...WHILE ETA PROJECTS NEARLY HALF AS MUCH. ALL INGREDIENTS IN PLACE BRINGING A GOOD QPF EVENT ACRS WV MTNS THRU TUESDAY...HIGH H8 DWPTS...WRM CLOUD DEPTH EXCEEDING 10KFT...AND PWATS ABV AN INCH. EVENT IS SPREAD OUT OVER A LONG PERIODS AND BREAKS EXPECTED THIS AFTERNOON AND PART OF THE OVERNIGHT HOURS...ALLOWING STREAMS AND CREEKS TO RECOVER. ONE CAVEAT IS TSTM POT TUESDAY WITH DWNSLP FLOW AND WARM SECTOR AIRMASS ALLOW SUNSHINE INCREASING RAINFALL TOTALS. CURRENT FFG VALUES RUN 1.5 TO 2.0 INCHES IN A 12-24HR PERIOD...HOWEVER RECENT WARM SPELLS ACCELERATED VEGETATION GROWTH A TOUCH...ALLOWING FOR SOIL TO ABSORB MORE QPF. THAT SAID ELECTED TO HOLD OFF ANY WATCHES ATT...PLAN TO CONTINUE STATEMENT IN HWO AND MENTION ADD VERBIAGE IN ZFP. 29 && .AVIATION... 632 AM EDT MON APR 12 2004 DIVIDED TAFS INTO THREE GROUPS...FIRST IS HTS AND PKB...MVFR XPCTD MAJORITY OF THE FCST. -RA DOMINATES THIS MORNING...TAPERING OFF SOME DURING THE AFTERNOON...BEFORE OCCLUSION PASSES AFT 06Z. INTRODUCED -RA AGAIN BY 06Z HTS...07Z PKB AND CONT THAT FOR THE REMAINDER OF FCST. IF WINDS GO CALM...COULD SEE VIS FALL BELOW A 1SM...HOWEVER WITH UPR LVL WINDS HOWLING...NOT BUYING INTO THAT SLTN. CRW-CKB-EKN...E/SE DOWNSLOPE LAST FOR ENTIRE PERIOD...KEEPING CIGS IN MVFR RANGE DURING INITIAL SHOT OR -RA THRU 18-20Z. DRY SLOT WORKS IN AFT 22Z...SO LIFTED CONDS BACK TO VFR FOR REMAINDER OF FCST...WITH SUSTAINED WINDS ARND 12KTS AND GUSTY. SE WINDS SPELL IFR/LIFR CONDS IN BKW ENTIRE TIME PD...SAVE FOR THE LAST FEW HRS AS WINDS VEER TO THE S. LGT TO MOD RA THIS MRNG TAPERING OFF TO -RA/DZ THIS AFTN AND EVENING UNDER STRONG SE WINDS OF 13015G25KT. 29 && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT MON APR 12 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-121600- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 400 AM EDT MON APR 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A WARM FRONT WORKING IN TANDEM WITH STRONG UPPER AIR SUPPORT SPREADS DECENT AMOUNT OF RAINFALL IN THE WEST VIRGINIA MOUNTAINS. THE ASSISTANCE FROM ALOFT...CREATES POTENTIAL DOWNPOURS. THE BULK OF THE RAIN OCCURS DURING THE MORNING HOURS...BEFORE THINGS BECOME SCATTERED IN THE AFTERNOON. RISES ON STREAMS AND CREEKS ARE EXPECTED THIS AFTERNOON...HOWEVER AMOUNTS ARE FORECAST BELOW NUMBERS NEEDED FOR FLOODING...BUT THIS IS DOESNT MEAN NUISANCE FLOODING IS WONT OCCUR OVER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... MORE WET WEATHER IS IN STORE FOR THE MOUNTAINS ON TUESDAY AS LOW PRESSURES PASSES. BREAKS IN THE CLOUDS ARE POSSIBLE DURING THE DAY...ALLOWING THE ATMOSPHERE TO BECOME UNSTABLE ENOUGH THAT A CHANCE OF THUNDERSTORMS IS FORECAST. THIS FARTHER ENHANCES RAINFALL AMOUNTS...SO ANOTHER INCH MAY OCCUR OVER ALREADY SOAKEN SOILS. 29
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387289, 5387290, 5387390, 5387391, 5387392, 5387393.